Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS La Crosse, WI

September 19, 2016Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 19, 2016, 2:24 PM CDT for Allamakee County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2016, 2:24 PM CDT (19:24 UTC)
Expired
Sep 19, 2016, 2:45 PM CDT
In force
21 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS53 KARX 191924
SVRARX
IAC005-192015-
/O.NEW.KARX.SV.W.0078.160919T1924Z-160919T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEASTERN IOWA...

* UNTIL 315 PM CDT

* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKON...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE IS POSSIBLE.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING AROUND 240 PM CDT.
  HARPERS FERRY AROUND 245 PM CDT. 

HAIL IS THE MAIN THREAT FROM THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9142 4350 9123 4347 9122 4346 9123
      4345 9123 4343 9121 4339 9120 4337 9122
      4335 9121 4331 9111 4326 9107 4326 9106
      4324 9106 4320 9112 4318 9113 4316 9159
TIME...MOT...LOC 1923Z 276DEG 32KT 4332 9140 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEA
2 follow-up statements
131 
WWUS53 KARX 191940
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON SEP 19 2016

IAC005-192015-
/O.CON.KARX.SV.W.0078.000000T0000Z-160919T2015Z/
ALLAMAKEE IA-
240 PM CDT MON SEP 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN ALLAMAKEE COUNTY...

AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LANSING...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN ALLAMAKEE COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
WATERVILLE...VILLAGE CREEK...COUNTY ROADS A 52 AND X 52...ANDY
MOUNTAIN CAMPGROUND AND ELON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9123 4347 9122 4346 9123 4345 9123
      4343 9121 4339 9120 4337 9122 4335 9121
      4331 9111 4326 9107 4326 9106 4324 9106
      4320 9112 4318 9113 4321 9140
TIME...MOT...LOC 1939Z 276DEG 32KT 4330 9120 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEA
273 
WWUS53 KARX 191945
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT MON SEP 19 2016

IAC005-191955-
/O.CAN.KARX.SV.W.0078.000000T0000Z-160919T2015Z/
ALLAMAKEE IA-
245 PM CDT MON SEP 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR ALLAMAKEE COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LIGHTNING COULD REMAIN A RISK FOR ANOTHER 20 TO 30 MINUTES THOUGH.

LAT...LON 4350 9123 4347 9122 4346 9123 4345 9123
      4343 9121 4339 9120 4337 9122 4335 9121
      4331 9111 4326 9107 4326 9106 4324 9106
      4320 9112 4318 9113 4321 9140
TIME...MOT...LOC 1943Z 276DEG 32KT 4329 9113 

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:48 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 19, 11:48 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1148 AM CDT Mon Sep 19 2016

.UPDATE...
Issued at 1000 AM CDT Mon Sep 19 2016

Appears forecast is on track this afternoon. Expecting strong to
severe storms to fire along the cold front mainly along and south
of a line from Oelwein IA to Viroqua WI after 3 pm. Appears, per
the latest Convective Allowing Models (CAMS), that the cold front
and storms will push southeast out of the area around 8 pm. Given
forecasted severe parameters, still looks like there will be a
damaging wind and large hail threat. An isolated tornado cannot be
ruled out.

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Mon Sep 19 2016

For this morning and early this afternoon, moderate to strong 600
to 700 mb frontogenesis will be found across central Minnesota
and northern Wisconsin. This will result in the showers that are
currently over northern South Dakota to move east across these
areas. Due to this, increased the rain chances up to 50 percent
north of Interstate 94 and this may not be high enough yet.

Between 19.21Z and 20.02z, the models continue to show that the
0-1 km mixed-layer CAPE will climb into the 1 to 2K range across
eastern Iowa, southern Wisconsin, and northern Illinois. This will
be located ahead of a cold front that will be moving southeast
through the region. A few of the models even suggest that a
surface low could potentially develop across central Iowa and
this could increase the shear across the region and even result in
the western end of this front to briefly become a warm front. The
0-6 km shear will be favorable for supercell development with
large hail and damaging winds being the primary threats. In
addition with the 0-1 km bulk shear increasing to around 25 knots,
there will also be the potential for a brief tornado.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM CDT Mon Sep 19 2016

From Tuesday night into early Wednesday morning, the 19.00z
models continue to show that a front will be stalled near the
Interstate 90 corridor. As a short wave trough approaches the area
on Tuesday night from the Central Plains, moderate to strong 925
and 850 mb moisture transport will increase across the area. This
moisture will be from the Gulf of Mexico. This will result in the
precipitable water values increasing to around 1.7 inches along
and north of the Interstate 90 corridor. This is 2 to 3 standard
deviations above normal. Due to this, flooding is a concern.

In addition to this, the 0-1 km mixed-layer CAPES south of this
front will be in the 1 to 2K range and the 0-6 km shear will be
favorable for the potential of elevated supercells north of this
front. These storms will have the potential to produce large hail
initially, and then these storms could potentially evolve in an
east or southeast moving mesoscale convective complex near the
Minnesota and Iowa border. The SPC marginal risk for this area
definitely looks warranted.

From Wednesday afternoon through Thursday, the remnants from
Hurricane Paine will move northeast through the area. As this
system approaches, the 925 and 850 mb moisture transport will
once again increase across the forecast area. Precipitable water
values will be in the 1.75 to 2 inch range. This will be near
record values for this time of year. This along with warm cloud
layer depths in the 3.5 to 4 km range will result in highly
efficient rain producers which will likely produce additional
flooding across the area. With the models continue to fluctuate,
the exact area is still a bit uncertain. Due to this uncertainty
held off issuing a Flood/Flash Flood Watch at this time.

South of the front, the 0-1 km mixed-layer CAPES will likely
climb into the 2 to 3K range. While the CAPES will be higher than
Tuesday night, the deep shear is less. However the 0-3 km shear
will be favorable for the potential of damaging winds along one or
more line segments.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1148 AM CDT Mon Sep 19 2016

Watching a cold front sliding south through the area early this
afternoon. Scattered showers and storms expected to fire along this
front...but will likely be south of the KRST/KLSE taf sites by 18z
issuance. This leaves VFR conditions for both sites rest of this
afternoon into tonight. Then for the overnight hours, will have to
watch for fog/stratus development early Tuesday morning which could
impact the Mississippi River Valley/KLSE. Previous 12z taf
issuance carried a sct003 for KLSE after 10z which appears to be
reasonable for now.

&&

.HYDROLOGY...Tuesday night into Thursday
Issued at 403 AM CDT Mon Sep 19 2016

Things continue to come together for a heavy rain threat from
Tuesday night into Thursday. Rainfall totals during this time
frame look to be in the 2 to 4 inch range with locally heavier
amounts possible. Currently the best chance for this heavy rain is
along and north of the Interstate 90 corridor. However with the
models continuing to fluctuate the location of this heavy rain
axis, confidence on the exact area is still uncertain. Due to
this, held off issuing a Flash Flood/Flood Watch for now.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...DAS
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DAS
HYDROLOGY...BOYNE
Hazardous weather outlook, Sep 19, 11:11 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT MON SEP 19 2016

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-
WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-
1111 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE
STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO
FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PERIODIC SPOTTER ACTIVATION MAY BE NEEDED FROM TUESDAY NIGHT INTO
THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
ALLAMAKEE-FAYETTE-CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
1111 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THESE STORMS MAY BECOME SEVERE BETWEEN 3 PM AND 8 PM. THE MAIN
SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND
A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE
STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO
FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM...AND
PERIODICALLY FROM TUESDAY NIGHT THROUGH THURSDAY. REPORTS OF
RAINFALL AND FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY.

WETENKAMP

In the hours before

Special weather statement, Sep 19, 1:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT MON SEP 19 2016

IAZ010-011-MNZ096-WIZ034-041>044-053>055-192000-
ALLAMAKEE-WINNESHIEK-HOUSTON-RICHLAND-JUNEAU-ADAMS-MONROE-LA
CROSSE-CRAWFORD-VERNON-JACKSON-
158 PM CDT MON SEP 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN...

AT 155 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR BLACK RIVER FALLS TO NEAR LA CROSSE TO NEAR
SPRING GROVE. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...TOMAH...MAUSTON...VIROQUA...BLACK RIVER FALLS...
CALEDONIA...ONALASKA...WEST SALEM...NEW LISBON...WESTBY...BANGOR...
ELROY...HILLSBORO...CASHTON...NECEDAH...COON VALLEY AND LA FARGE.

CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4373 9007 4364 9021 4364 9031 4358 9031
      4332 9072 4344 9180 4380 9123 4440 9083
      4440 9032 4425 9032 4425 8972
TIME...MOT...LOC 1855Z 274DEG 38KT 4434 9078 4380 9114 4349 9164

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:26 PM CDTSpecial Weather StatementARXClayton64 min
Sep 19, 2:56 PM CDTSevere Thunderstorm WarningARXClayton34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.